Alert archive / Maine / Beach Hazards Statements in 2017

Beach Hazards Statement 5, NWS Gray, ME

June 25, 20176 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at Jun 25, 2017, 8:21 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2017, 8:21 AM EDT (12:21 UTC)
Expired
Jun 25, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 0.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WHUS41 KGYX 251221
CFWGYX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
821 AM EDT SUN JUN 25 2017


MEZ023>028-NHZ014-252030-
/O.NEW.KGYX.BH.S.0005.170625T1221Z-170626T0000Z/
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-COASTAL ROCKINGHAM-
821 AM EDT SUN JUN 25 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A BEACH HAZARDS
STATEMENT...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

* LOCATION...MIDCOAST AND SOUTHWEST COAST OF MAINE AS WELL AS THE
  SEACOAST OF NEW HAMPSHIRE.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE 70S MAY CAUSE
  PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER
  TEMPERATURES WHICH ARE CURRENTLY ONLY IN THE MID 50S.

* TIMING...THROUGH THIS EVENING.

* WINDS...LIGHT, BECOMING SOUTHWEST AROUND 10 MPH.

* IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE 
  HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS 
  OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$
JC
1 follow-up statement
578 
WHUS41 KGYX 251851
CFWGYX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
251 PM EDT SUN JUN 25 2017


MEZ023-024-NHZ014-260600-
/O.NEW.KGYX.CF.S.0017.170626T0400Z-170626T0600Z/
/O.CON.KGYX.BH.S.0005.000000T0000Z-170626T0000Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
251 PM EDT SUN JUN 25 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

...PADDLE CRAFT RISK REMAINS HIGH THROUGH THIS EVENING...

* LOCATION...THE SOUTHWEST COAST OF MAINE AS WELL AS THE SEACOAST
  OF NEW HAMPSHIRE.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE 70S MAY CAUSE 
  PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER 
  TEMPERATURES WHICH ARE CURRENTLY ONLY IN THE MID 50S.

* TIMING...THROUGH THIS EVENING.

* WINDS...SOUTHWEST 10 TO 15 MPH.

* IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE 
  HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS 
  OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT.

* COASTAL FLOODING...VERY HIGH ASTRONOMICAL TIDES WILL CONTINUE
  TONIGHT. THERE IS A POSSIBILITY OF MINOR NUISSANCE COASTAL
  FLOODING NEAR THE TIME OF HIGH TIDE. HIGH TIDE IN PORTLAND
  HARBOR WILL OCCUR AT 1 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$

MEZ025>028-260000-
/O.CON.KGYX.BH.S.0005.000000T0000Z-170626T0000Z/
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
251 PM EDT SUN JUN 25 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATION...THE MIDCOAST REGION OF MAINE.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE 70S MAY CAUSE 
  PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER 
  TEMPERATURES WHICH ARE CURRENTLY ONLY IN THE MID 50S.

* TIMING...THROUGH THIS EVENING.

* WINDS...SOUTHWEST 10 TO 15 MPH.

* IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE 
  HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS 
  OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$
JC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 25, 4:56 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 25, 4:56 AM EDT, 3 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
456 AM EDT Sun Jun 25 2017

.SYNOPSIS...
A series of upper level disturbances will cross the area today
into next week bringing chances for showers or thunderstorms,
especially in the mountains. Otherwise temperatures will be near
normal with lower humidity into mid week. Warmer and more humid
conditions move in at the end of the week, with a chance of
showers and thunderstorms by Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
5 AM Update...
Only minor changes to the forecast database this morning. Quiet
weather continues with temperatures in the 50s to near 60 and
low dew points. An area of stratus remains over the northern NH
and western ME mountains this morning and should dissipate
within a couple hours.

Previous discussion...
The first half of today will be nice and fair for much of the
area with drier air still working in from the WSW. Cloud cover
gradually builds this morning however as a front begins to near
the international border as an ejecting short wave swings
through the Great Lakes. Lapse rates and wind fields are better
to our west, but we could see a brief window with a few widely
scattered rotating strong storms...mainly across northern NH and
the western ME mtns. Have included small hail and gusty winds
for a few hours in these areas this afternoon. Again not
expecting most of the area to see anything outside of the
higher terrain.

Temperatures should warm into the 70s north to upper 70s to mid
80s across the interior with west winds in place.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Precipitation will come to an end in the evening hours with the
loss of instability and as the main short wave moves east.
Downsloping winds will allow for clearing for the coastal plain
and support additional drying and cooling into the 50s areawide
with cooler spots across the north. A frontal zone remains in
the region and expect more showers and thunderstorms Monday as
surface heating ensues. Again this will mainly be over the
mountains but we will probably see more showers in the
foothills. Westerly winds will bring temperatures up once again
but cloud cover and overall falling thicknesses will bring
readings down a few degrees compared to today.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Upper trough over the Great Lakes shifts east across New England
on Tuesday. This will bring another round of showers and
possibly a few thunderstorms during the day Tuesday, this time a
little more widespread than prior days. Overall instability is
fairly weak given pretty dry low levels, but better forcing
arriving with the trough axis should trigger more widespread
afternoon convection. Although the trough moves to the east
Tuesday night, another one slides in behind it for Wednesday,
triggering another round of showers and possible thunderstorms
mainly in the northern half of the forecast area.

After a brief break Wednesday night, the next wave approaches
the area from the west on Thursday. This will be a better
developed pressure system with a developing warm front lifting
out ahead of a surface low tracking through the northern Great
Lakes. Models are showing some differences in the track of this
low and the preceding warm front with some increasing
uncertainty as to whether the warm front will lift north into
our area on Thursday (if at all). This would have a substantial
effect on temperature and precipitation forecasts for Thursday
and Friday. To the south of the warm front, temperatures will
warm well into the 80s. But as is typical for our area, a
preceding onshore flow to the north of the warm front sucks in
the cool maritime air and delays or prevents the northward
advance of the warmth. Because of this, we have decided to lower
high temperatures a bit along the coast of Maine on Thursday,
generally into the 60s, while still offering some 80 degree
readings to southern New Hampshire.

Surface low pressure tracks east along the warm front Thursday
night, with rain expected mainly along and to the north of the
warm front. While the low moves east on Friday, another stronger
low will be forming to the west over the Great Lakes. This will
prevent the trailing cold front from getting a good push
through our area, leaving the remnant boundary near our area.
This could provide the focus for some showers and possibly a
thunderstorm on Friday. This Great Lakes low then tracks
northeast into Canada on Saturday sending a front eastward
through New England providing another chance of showers.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
Short Term...
Pockets of MVFR conditions are occurring this morning in
portions of the mountains where low level moisture is trapped.
Expect increasing cloud cover to arrive late with a frontal
boundary sagging into the mountains this afternoon and evening
and triggering widely scattered -TSRA. HIE and LEB have the
highest chances of being affected out of the TAF sites in NH and
ME. Heavy downpours and gusty winds are also possible with the
stronger storms. Some gusty SW winds are likely this afternoon.

Long Term...
Expect prevailing VFR conditions this week, but there will be
occasional chances for showers. The best chance of showers will
be each afternoon, primarily across the interior. An onshore
flow ahead of a warm front on Thursday could bring some IFR
ceilings to much of western Maine.

&&

.MARINE...
Short Term...Westerly winds are expected today with some
showers and thunderstorms crossing the waters. Fog may occur
tonight but winds and seas will stay below SCA criteria.

Long Term...Winds over the Gulf of Maine will be fairly light
out of the west or southwest for the next several days. A
stronger pressure gradient will develop on Thursday as a warm
front approaches, leading to southerly winds increasing to as
high as 25 KT.

&&

.TIDES/COASTAL FLOODING...
Another high astronomical tide will occur tonight around 1 AM at
Portland. The total tide will likely come in around 12 feet MLLW
with a light WSW wind in place. Very minor coastal flooding is
possible along the most vulnerable low lying side streets near
the wharfs in Portland, as well as Granite Point road in
Biddeford and the Backbay area of Hampton, New Hampshire.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Hanes
LONG TERM...Kimble
Hazardous weather outlook, Jun 25, 3:19 AM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
319 AM EDT Sun Jun 25 2017

MEZ007>009-012>014-018>022-NHZ001>013-015-260730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
319 AM EDT Sun Jun 25 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Isolated strong thunderstorms are possible this afternoon and evening
across New Hampshire and Maine. Stronger storms over the mountains
and foothills may contain gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-MEZ023-024-NHZ014-260730-
Casco Bay-Coastal York-Coastal Cumberland-Coastal Rockingham-
319 AM EDT Sun Jun 25 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and Tonight.

High astronomical tides may result in very minor coastal flooding
around the 1 AM tide tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High astronomical tides continue and could lead to minor coastal
flooding around the high tide late Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ025>028-260730-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
319 AM EDT Sun Jun 25 2017

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and Tonight.

NO hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>152-154-260730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
319 AM EDT Sun Jun 25 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:51 PM EDTCoastal Flood StatementGYXCumberland, York11 hr
Jun 25, 7:40 PM EDTSpecial Weather StatementGYXCumberland35 min
Jun 25, 6:45 PM EDTSpecial Weather StatementGYXCoos30 min
Jun 25, 7:09 PM EDTSevere Thunderstorm WarningGYXCoos41 min

Nearby

Beach Hazards Statements in Maine, 2017Beach Hazards Statements in New Hampshire, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.